Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 194, NWS Des Moines, IA

July 27, 2008Appanoose County, Iowa

NWS Des Moines, IA issued this river flood warning at Jul 27, 2008, 8:46 PM CDT for Appanoose County, Iowa. It took effect at Jul 28, 2008, 9:25 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 8:46 PM CDT (01:46 UTC)
In effect from
Jul 28, 2008, 9:25 AM CDT
Expired
Jul 29, 2008, 4:22 PM CDT
In force
31 hr
Issued by
NWS Des Moines, IA
Flood severity
Moderate

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Moulton (MOLI4). The gauge peaked at 35.66 ft at Jul 28, 2008, 5:00 AM CDT.

actionminormoderatemajor25303507/2807/2907/30
Action stage
33 ft
Minor stage
36 ft
Moderate stage
37 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06904010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 27, 3:28 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 3:28 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN JUL 27 2008

.DISCUSSION...
WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG
TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN
NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND
SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM
WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING
SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR
THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION
ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF
BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF
LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS
CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH
ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH
PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT
MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND.

BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN
EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN
TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE
WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE
FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY
THROUGH SUNDAY.

&&

.AVIATION...27/18Z
CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE
EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS
STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL
DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND
SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR
BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO
NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING.
HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE
TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER
FOR PROLONGED PERIODS WITH LOW CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF
COUNTIES.

&&

AVIATION...MOYER
PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 4:25 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SUN JUL 27 2008

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
425 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS EVENING
AND OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE
WINDS TO 90 MPH...AND QUARTER SIZE HAIL. AN ISOLATED TORNADO IS
NOT OUT OF THE QUESTION THROUGH EARLY EVENING. LOCALLY HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN
IOWA...WHERE HEAVY RAIN FELL RECENTLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

IAZ004>007-015>017-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
425 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM
NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE
WINDS TO 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT.

ALBRECHT/KINNEY

In the hours before

Local storm report, Jul 27, 7:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     3 E ANKENY AIRPORT      41.69N 93.51W
07/27/2008                   POLK               IA   EMERGENCY MNGR

            3 MOBILE HOMES UNITS DAMAGE...ALL THREE WITH ROOF DAMAGE
            AND ONE WITH DAMAGE TO WALL. IN ADDITION...SEVERAL TREES
            DOWN.

&&

BF
Local storm report, Jul 27, 7:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     1 E ALTOONA             41.65N 93.46W
07/27/2008                   POLK               IA   AMATEUR RADIO

            14 INCH TREE DOWN.

&&

BF
Local storm report, Jul 27, 7:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 E ALTOONA             41.65N 93.46W
07/27/2008                   POLK               IA   AMATEUR RADIO

            14 INCH TREE DOWN.

&&

BF
Local storm report, Jul 27, 8:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 W MORAVIA             40.89N 92.93W
07/27/2008  E1.00 INCH       APPANOOSE          IA   LAW ENFORCEMENT

            EAST OF ICONIUM

&&

BF
Local storm report, Jul 27, 8:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 NW RATHBUN            40.82N 92.90W
07/27/2008  E1.75 INCH       APPANOOSE          IA   AMATEUR RADIO

            QUARTER TO GOLF BALL SIZE HAIL AT CORPS OF ENGINEERS
            RATHBUN LAKE OFFICE.

&&

PODRAZIK
Local storm report, Jul 27, 8:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 NE CENTERVILLE        40.77N 92.82W
07/27/2008  E1.25 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello47 min
Jul 27, 7:40 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello8 hr
Jul 27, 7:47 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne10 min
Jul 27, 7:54 PM CDTTornado WarningDMXAppanoose, Lucas, Monroe36 min
Jul 27, 8:00 PM CDTRiver Flood WarningDMXMahaska38 hr
Jul 27, 8:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis33 min
Jul 27, 8:29 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe, Wayne46 min
Jul 27, 8:46 PM CDTRiver Flood WarningDMXAppanoose, Wayne44 hr
Jul 27, 9:14 PM CDTSevere Thunderstorm WarningDMXAppanoose31 min
Jul 27, 10:04 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster41 min
Jul 27, 10:06 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story39 min
Jul 27, 10:37 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 10:39 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren51 min
Jul 27, 10:56 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe49 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningDMXBoone, Webster40 min
Jul 27, 11:12 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Polk, Story48 min
Jul 27, 11:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello45 min
Jul 27, 11:20 PM CDTFlash Flood WarningDMXDallas, Jasper, Mahaska, Marion, Polk, Warren4 hr
Jul 27, 11:28 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Warren47 min
Jul 27, 11:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story37 min
Jul 27, 11:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren30 min
Jul 27, 11:54 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Marion, Monroe36 min
Jul 27, 11:59 PM CDTFlash Flood WarningDMXBoone, Greene, Story117 min
Jul 28, 12:24 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas38 min
Jul 28, 12:26 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wayne27 min
Jul 28, 1:06 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison39 min
Jul 28, 1:18 AM CDTFlash Flood WarningDMXAdair, Appanoose, Audubon, Carroll, Clarke, Dallas and 10 more6 hr
Jul 28, 1:46 AM CDTTornado WarningDMXAdair, Madison29 min
Jul 28, 2:15 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jul 28, 2:23 AM CDTRiver Flood WarningDMXPolk26 hr
Jul 28, 2:35 AM CDTRiver Flood WarningDMXMahaska, Marion53 hr
Jul 28, 3:03 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur23 min
Jul 28, 4:49 AM CDTTornado WarningDMXCarroll, Crawford41 min
Jul 28, 5:31 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford44 min
Jul 28, 6:03 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac42 min
Jul 28, 6:11 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford49 min
Jul 28, 6:45 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford45 min
Jul 28, 6:47 AM CDTRiver Flood WarningDMXWarren30 hr
Jul 28, 7:13 AM CDTAreal Flood WarningDMXAdair, Appanoose, Clarke, Dallas, Davis, Decatur and 8 more12 hr
Jul 28, 9:27 AM CDTRiver Flood WarningDMXDecatur14 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk43 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Polk29 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXPolk48 hr
Jul 28, 9:38 AM CDTRiver Flood WarningDMXMadison, Warren4 days
Jul 28, 9:38 AM CDTRiver Flood WarningDMXDallas, Guthrie19 hr
Jul 28, 1:07 PM CDTRiver Flood WarningDMXMadison, Warren35 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.